Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 15, NWS Northern Indiana

April 20, 2000Hillsdale County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Apr 20, 2000, 2:35 PM EDT for Hillsdale County, Michigan. It was in force for 35 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 20, 2000, 2:35 PM EDT (18:35 UTC)
Expired
Apr 20, 2000, 3:10 PM EDT
In force
35 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hillsdale County, MI

The radar

The Northern Indiana radar (KIWX), 119 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 2:48 PM EDTHail 0.75Montgomery, MI
Apr 20, 2:59 PM EDTHail 0.75Hudson, MI
Apr 20, 3:08 PM EDTHail 0.75Manchester, MI
Apr 20, 3:09 PM EDTHail 0.75Somerset, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 201837
SVRFWA
MIC059-201910-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
235 PM EDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HILLSDALE COUNTY IN MICHIGAN

* UNTIL 310 PM EDT(210 PM EST)

* AT 131 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF MONTGOMERY...OR ABOUT 5
  MILES NORTHEAST OF ANGOLA...MOVING NORTHEAST AT 80 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...  
  MONTGOMERY
  CAMBRIA  
  HILLSDALE
  NORTH ADAMS
  PITTSFORD
  
THIS IS A DANGEROUS STORM. SEEK SHELTER IMMEDIATELY!

DIME SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM! SEEK SHELTER 
IMMEDIATELY!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE F*ORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4176 8499 4161 8485 4215 8371 4235 8389
JLA/TEH
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:40 AM EDT, 10 hours 55 minutes earlier.

Area forecast discussion, Apr 20, 3:40 AM EDT, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
240 AM EST THU APR 20 2000

A VARIETY OF WX TO DEAL WITH THIS PERIOD. FIRST CONCERN IS SVR WX
POTENTIAL TODAY. KLOT RADAR SHOWING NEW AREA OF TSRA DEVELOPING OVER
NE IL WITH ADDITIONAL LINE MOVING ACROSS NC IL ATTM. LATEST SFC
ANALYSIS HAS AREA OF LOW PRESSURE OVER NW MO WITH WARM FRONT
EXTENDING OUT THRU C IL. STORMS FIRING ALONG THIS BOUNDARY AND ON
NOSE OF 45-50KT LLJ. AREA PROFILERS INDICATING GOOD LOW LEVEL
SHEAR IN BOTH SPEED AND DIRECTION ENHANCING SVR POTENTIAL FOR THESE
STORMS. W/NW CWA WILL BE UNDER THE GUN EARLY THIS MORNING FOR
ONGOING CONVECTION IN IL. AS SFC LOW TRACKS INTO C IL THIS AFTERNOON
FOCUS WILL THEN SHIFT TO STORMS ALONG COLD FRONT THAT ARE CURRENTLY
LINED UP THRU MO AND N AR. INSTABILITY NOT BAD AS LIS GO SLIGHTLY
NEGATIVE..K INDEX 30 AND TT AROUND 50. OVERALL PRECIP TRENDS
HANDLED PRETTY WELL IN CURRENT ZONES. WILL STAY WITH CAT POPS TODAY
AND LIKELY TONIGHT. MENTION OF MORNING SHRA FRI WILL JUST BE IN EAST
GROUPS. BREEZY AND COOL WX HIGHLIGHTED FOR LATE TONIGHT AND FRI
AS STRONG GRADIENT SETS UP ON BACKSIDE OF LOW. WARMER FWC PREFERRED
FOR HIGHS..COOLER FAN FOR LOWLS TONIGHT.

.IWX...NONE.

JAL

In the hours before

Local storm report, Apr 20, 1:08 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1208 PM EST THU APR 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1156 AM    1 N (EKM)ELKHART MUNI ARP IN   1 INCH HAIL
04/20/00   ELKHART                        REPORTED BY HAM RADIO
                                          OPERATOR.

1156 AM    MISHAWAKA                 IN   1 INCH HAIL
04/20/00   ST.JOSEPH                      REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Apr 20, 1:54 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1254 PM EST THU APR 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1243 PM    WINONA LAKE               IN   .88 INCH HAIL
04/20/00   KOSCIUSKO                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, Apr 20, 2:08 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
108 PM EST THU APR 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    6 S NORTH WEBSTER         IN   .88 INCH HAIL
04/20/00   KOSCIUSKO

1253 PM    5 W SILVER LAKE           IN   .88 INCH HAIL
04/20/00   KOSCIUSKO                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1253 PM    WOLFLAKE                  IN   1.75 INCH HAIL
04/20/00   NOBLE

N
Local storm report, Apr 20, 2:10 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
110 PM EST THU APR 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    SILVER LAKE               IN   .88 INCH HAIL
04/20/00   KOSCIUSKO                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, Apr 20, 2:31 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
131 PM EST THU APR 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1216 PM    2 W SOUTH MILFORD         IN   .75 INCH HAIL
04/20/00   LAGRANGE                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1216 PM    WOLCOTTVILLE              IN   .75 INCH HAIL
04/20/00   NOBLE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1226 PM    KENDALLVILLE              IN   .75 INCH HAIL
04/20/00   NOBLE                          REPORTED BY HAM RADIO
                                          OPERATOR.

N
Special weather statement, Apr 20, 2:35 PM EDT, 0 minutes before
INZ003>005-012>014-020-201930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
135 PM EST THU APR 20 2000

THE TORNADO WATCH FOR THE FOLLOWING INDIANA COUNTIES HAS BEEN
CANCELLED...

LAPORTE...ST JOSEPH...ELKHART...STARKE...MARSHALL...PULASKI AND
WHITE.

ADDITIONAL SHOWERS AND THUNDERSTORMS CAN STILL BE ANTICIPATED THIS
AFTERNOON...BUT THE TORNADO THREAT APPEARS TO HAVE DIMINISHED.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 12:48 PM EDTSevere Thunderstorm WarningIWXCass42 min
Apr 20, 1:05 PM EDTSevere Thunderstorm WarningIWXSaint Joseph45 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.